Drug-Induced Bullous Disorders Publications (702)

Search

Drug-Induced Bullous Disorders Publications

2016Apr
BMJ Case Rep
BMJ Case Rep 2016 Apr 18;2016:10.1136/bcr-2016-215192. Epub 2016 Apr 18.
Department of Dermatology & Venereology, Midnapore Medical College & Hospital, Midnapore, West Bengal, India.

A 52-year-old man presented with high-grade fever, headache and painful vesicular skin rash involving the upper trunk and upper extremities, 8 days after initiation of chemotherapy with azathioprine (50 mg/day), which had been prescribed for acral vitiligo. There was neither any history of preceding respiratory or gastrointestinal tract infection, nor was the patient known to have malignancy, drug hypersensitivity, inflammatory bowel disease, vasculitis or other autoimmune disease. Laboratory results revealed leucocytosis with neutrophilia and markedly elevated acute phase reactants. Read More

Antinuclear antibody, perinuclear and cytoplasmic antineutrophil cytoplasmic antibody were found negative. Punch biopsy from skin of the upper trunk revealed dense neutrophilic infiltration of dermis without signs of vasculitis, suggestive of Sweet's syndrome. In view of the temporal association with azathioprine and absence of an obvious alternative aetiology, provisional diagnosis of drug-induced bullous Sweet's syndrome was made. Azathioprine was discontinued and high-dose oral prednisolone initiated. The response was dramatic with resolution of skin lesions within 72 h without further recurrence at fourth week of follow-up.

2016Feb
Presse Med
Presse Med 2016 Feb 12;45(2):215-26. Epub 2016 Feb 12.
CHRU de Tours, université François-Rabelais de Tours, hôpital Trousseau, Inra, service de dermatologie, 37044 Tours cedex 01, France.

Aphthous ulcers are painful ulcerations located on the mucous membrane, generally in the mouth, less often in the genital area. Three clinical forms of aphthous ulcers have been described: minor aphthous ulcers, herpetiform aphthous ulcers and major aphthous ulcers. Many other conditions presenting with oral bullous or vesiculous lesions orulcerations and erosions can be mistaken for aphthous ulcers. Read More

Currently, treatment of aphthous ulcers is palliative and symptomatic. Topical treatments (topical anesthetics, topical steroids and sucralfate) are the first line therapy. Recurrent aphthous stomatitis (RAS) is defined by the recurrence of oral aphthous ulcers at least 4 times per year. RAS is often idiopathic but can be associated with gastro-intestinal diseases (i.e. celiac disease, inflammatory bowel diseases), nutritional deficiencies (iron, folates...), immune disorders (HIV infection, neutropenia) and rare syndromes. Behçet's disease is a chronic, inflammatory, disease whose main clinical feature is recurrent bipolar aphthosis. Colchicine associated with topical treatments constitutes a suitable treatment of most RAS. Thalidomide is the most effective treatment of RAS but its use is limited by frequent adverse effects. Oral ulcers can be related to a wide range of conditions that constitute the differential diagnoses of aphthous ulcers. Oral ulcers are classified into three main groups: acute ulcers with abrupt onset and short duration, recurrent ulcers (mainly due to postherpetic erythema multiforme) and chronic ulcers (with slow onset and insidious progression). Acute oral ulcers are due to trauma, bacterial infections (including acute necrotizing ulcerative gingivitis), deep fungal infection, gastro-intestinal (namely inflammatory bowel disease) or systemic diseases. Chronic oral ulcers may be drug-induced, or due to benign or malignant tumors. Every oral solitary chronic ulcer should be biopsied to rule out squamous cell carcinoma. A solitary palatal ulcer can be related with necrotizing sialometaplasia.

2016Jan
Yonsei Med. J.
Yonsei Med J 2016 Jan;57(1):118-26
Division of Allergy and Immunology, Department of Internal Medicine, Institute of Allergy, Yonsei University College of Medicine, Seoul, Korea.

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are very serious forms of drug-induced cutaneous adverse reaction. SJS/TEN induced by certain drug is well known to be associated with some human leukocyte antigen (HLA) gene type. We aimed to explore HLA allele frequencies and their association with SJS/TEN according to culprit drugs in Korea. Read More


We enrolled 5802 subjects who had results of HLA typing test from August 2005 to July 2014. Total 28 SJS/TEN patients were categorized based on culprit drugs (allopurinol, lamotrigine, carbamazepine) and identified the presence of HLA-B*58:01, HLA-B*44:03, HLA-B*15:02, and HLA-A*31:01.
HLA-A*24:02 (20.5%), HLA-B*44:03 (10.0%), and HLA-Cw*01:02 (17.1%) were the most frequent type in HLA-A, -B, and -C genes, respectively. Allele frequencies of HLA-B*58:01, HLA-B*44:03, HLA-A*31:01, and HLA-B*15:02 were 7.0%, 10.0%, 5.0%, and 0.3%, respectively. In 958 allopurinol users, 9 subjects (0.9%) were diagnosed with SJS/TEN. Among them, 8 subjects possessed HLA-B*58:01 allele. SJS/TEN induced by allopurinol was more frequently developed in subjects with HLA-B*58:01 than in subjects without it [odds ratio: 57.4; confidence interval (CI) 7.12-463.50; p<0.001]. Allopurinol treatment, based on screening by HLA-B*58:01 genotyping, could be more cost-effective than that not based on screening. HLA-B*44:03 may be associated with lamotrigine-induced SJS/TEN (odds ratio: 12.75; CI 1.03-157.14; p=0.053). Among carbamazepine users, only two patients experienced SJS/TEN and possessed neither HLA-B*15:02 nor HLA-A*31:03.
HLA gene frequencies varied in Korea. Screening of HLA-B*58:01 before the use of allopurinol might be needed to anticipate probability of SJS/TEN.

Cutaneous adverse drug reactions (CADR) are delayed hypersensivities. Their clinical presentation and severity are very diverse ranging from the frequent and benign exanthemas to the rare but severe CADR involving deep organs in the case of drug reaction with eosinophilia and systemic symptoms (DRESS) or leading to skin bulla and epidermal detachment in toxic epidermal necrolysis. The main differential diagnoses are infections, especially viral ones, which could give clinical symptoms identical to those occurring in CADR. Read More

2016Mar
Hepatology
Hepatology 2016 Mar 12;63(3):700-2. Epub 2016 Jan 12.
Department of Dermatology, University of Iceland, Reykjavik, Iceland.
2016Feb
J. Dermatol. Sci.
J Dermatol Sci 2016 Feb 10;81(2):131-4. Epub 2015 Nov 10.
Department of Dermatology, Hamamatsu University School of Medicine, Hamamatsu 431-3125, Japan.
2015Nov
Pharmacogenomics
Pharmacogenomics 2015 Nov 10;16(17):1989-2002. Epub 2015 Nov 10.
Department of Biomedicine & Prevention, Genetics Unit, University of Rome "Tor Vergata", Italy.

Stevens-Johnson syndrome and toxic epidermal necrolysis are severe, life-threatening drug reactions involving skin and membranes mucous, which are associated with significant morbidity and mortality and triggered, especially by drug exposure. Different studies have demonstrated that drug response is a multifactorial character and that the interindividual variability in this response depends on both environmental and genetic factors. The last ones have a relevant significance. Read More

In fact, the identification of new specific genetic markers involved in the response to drugs, will be of great utility to establish a more personalized therapeutic approach and to prevent the appearance of these adverse reactions. In this review, we summarize recent progresses in the Pharmacogenetics studies related to Stevens-Johnson syndrome/toxic epidermal necrolysis reporting the major genetic factors identified in the last years as associated with the disease and highlighting the use of some of these genomic variants in the clinical practice.